Q:

3/15/2017
We have a case of a 69 yo gentleman diagnosed with abdominal TB. 40 doses into treatment (about 2 months) with rifampin, isoniazid, pyrazinamide, and ethambutol he developed a reaction that included a morbilliform generalized rash of the trunk and upper and lower extremities, transaminitis with AST peaking at 461 U/L and ALT at 438 U/L, and significant eosinophilia peaking at 2900 /uL. This was thought to be DRESS and all four medications were eventually stopped with slow improvement of his symptoms. Unfortunately, given the time course and multiple medications our patient was taking when his reaction occurred it is difficult to say which is the offending agent (Rifampin, Isoniazid, Pyrzinamide, or Ethambutol). The team that consulted us was interested in starting the patient on Rifabutin. There is little we could find regarding the cross reactivity (IgE or non-IgE mediated) between Rifampin and Rifabutin but were able to find a case series of patients challenged to rifabutin after having DRESS while on Rifampin (see reference below). The chemical structures do share some homology. We wanted to know if you had any additional experience that would provide guidance in this situation.

Lehloenya, Rannakoe J., et al. "Therapeutic Trial of Rifabutin After Rifampicin-Associated DRESS Syndrome in Tuberculosis-Human Immunodeficiency Virus Coinfected Patients." Open Forum Infectious Diseases. Vol. 3. No. 3. Oxford University Press, 2016.

A:

We sought the expertise of Dr. Eric Macy. His answer is below.
"The therapeutic approach in this setting is rechallenge, after getting informed consent, with one agent at a time and careful monitoring for the re-development of DRESS. It would be very reasonable to initially try rifabutin, given the paper quoted below.  
 
Lehloenya, Rannakoe J., et al. "Therapeutic Trial of Rifabutin After Rifampicin-Associated DRESS Syndrome in Tuberculosis-Human Immunodeficiency Virus Coinfected Patients." Open Forum Infectious Diseases. Vol. 3. No. 3. Oxford University Press, 2016.”
 
Hope this helps.
Patricia McNally, MD, FAAAAI
 

Close-up of pine tree branches in Winter Close-up of pine tree branches in Winter